Alert archive / Oregon / River Flood Warnings in 2008
River Flood Warning 5, NWS Medford, OR
NWS Medford, OR issued this river flood warning at Dec 28, 2008, 10:05 AM PST for Coos County, Oregon. It took effect at Dec 29, 2008, 3:04 AM PST. It was in force for 70 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2008, 10:05 AM PST (18:05 UTC)
- In effect from
- Dec 29, 2008, 3:04 AM PST
- Expired
- Jan 1, 2009, 1:00 AM PST
- In force
- 70 hr
- Issued by
- NWS Medford, OR
- Flood severity
- Minor
County Coos County, OR
The radar
The Medford radar (KMAX), 167 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coquille River at Coquille (COQO3).
- Action stage
- 20 ft
- Minor stage
- 21 ft
- Moderate stage
- 23 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 14327055, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this river flood warning went out at Dec 28, 9:06 AM PST, 59 minutes earlier.
Area forecast discussion, Dec 28, 9:06 AM PST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
906 AM PST SUN DEC 28 2008
.SHORT TERM....SHORT TERM...A FRONTAL BOUNDARY HAS MOVED INTO
INTO THE COAST AND IS STRETCHED NORTHEAST TO SOUTHWEST OVER
NORTHWESTERN DOUGLAS...SOUTHERN COOS AND NORTHERN CURRY COUNTIES.
THIS BOUNDARY IS FORECAST TO REMAIN OVER THE AREA TODAY. THEN AS
ANOTHER SHORTWAVE MOVES INTO THE REGION LATE TONIGHT INTO
MONDAY...THE FRONT WILL SHIFT SOUTH AND EAST. PERIODS HEAVY AND
MODERATE RAIN ARE EXPECTED TODAY AND TOMORROW ESPECIALLY ALONG THE
COAST AND OVER THE CASCADES.
THE TOTAL PRECIPITABLE WATER FROM SATELLITE SHOWS A BAND OF 1.3
INCHES EAST WEST OFF THE SOUTHERN OREGON COAST WITH GOOD MOISTURE
FEEDING INTO CURRY COUNTY. COOS COUNTY HAS RECEIVED AROUND 2 TO 6
INCHES OF RAIN IN THE LAST 24 HOURS AND CURRY COUNTY HAS RECEIVED
3 TO 8 INCHES. THE LOW WHICH BROUGHT THIS FRONT IS MOVING INLAND
OVER NORTHERN OREGON. PERIODS OF HEAVY OR MODERATE PRECIPITATION
WILL CONTINUE THIS MORNING...THEN EXPECT LIGHT TO MODERATE RAIN ON
AND OFF THROUGH THE AFTERNOON AND INTO THE EVENING. EAST OF THE
CASCADES AND OVER MOUNT SHASTA AREA WE ARE GETTING A RAIN AND SNOW
MIX. EXPECT THIS CONTINUE THROUGH THE MORNING WITH SNOW LEVELS
RISING IN THE AFTERNOON AND MOST AREAS SEEING A CHANGE TO LIGHT RAIN.
THE NEXT SHORTWAVE WILL MOVE INTO THE AREA TONIGHT INTO MONDAY
MORNING AND WILL BRING ANOTHER BATCH OF HEAVY TO MODERATE RAIN TO
THE WEST SIDE...ESPECIALLY OVER CURRY COUNTY. FLOODING WILL BE THE
MAIN CONCERN FOR TODAY AND TOMORROW. EXPECT SMALL STREAM FLOODING
TO CONTINUE OVER THE COASTAL AREAS WHERE PERIODS OF HEAVY AND
MODERATE RAIN WILL CONTINUE TODAY AND TONIGHT. ALSO SOME RIVER
FLOODING IS POSSIBLE AND MAY NEED TO UPGRADE FLOOD WATCHES TO
WARNING. ALSO OF CONCERN WILL BE SNOW LEVELS LATE SUNDAY NIGHT
INTO MONDAY AS THE NEXT FRONT PUSHES INLAND SLIGHTLY OVER NORTHERN
AND WESTERN PORTIONS OF THE AREA. SNOW LEVELS WILL GRADUALLY COME
DOWN...INITIALLY OVER COOS AND DOUGLAS COUNTIES TONIGHT INTO
MONDAY MORNING THEN FURTHER INLAND. SNOW LEVELS ARE EXPECTED TO
LOWER DOWN TO 3500 TO 4500 FEET BY MONDAY MORNING OVER DOUGLAS
COUNTY THEN DOWN TO 2500 TO 3500 FEET ACROSS MUCH OF SOUTHWEST
OREGON WEST OF THE CASCADES DURING THE DAY MONDAY. MODERATE SNOW
ACCUMULATIONS ARE POSSIBLE OVER THE CASCADES ESPECIALLY NORTH OF
CRATER LAKE MONDAY MORNING AS MODERATE SHOWERS COMBINE WITH
LOWERING SNOW LEVELS. PRECIPITATION SHOULD TAPER OFF ACROSS THE
AREA MONDAY AFTERNOON BECOMING LIGHT.
THEN...EXPECT A BREAK MONDAY NIGHT INTO TUESDAY BEFORE THE PACIFIC
LOW MOVES TOWARDS THE OREGON AND WASHINGTON COAST TUESDAY EVENING
AND NIGHT AND THEN MOVES INLAND OVER THE REGION WEDNESDAY.
&&
.AVIATION...A STALLED FRONT OVER THE AREA TONIGHT INTO TOMORROW
WILL BRING LIGHT TO MODERATE PRECIPITATION OVER THE AREA TODAY
THROUGH THIS EVENING. THEN ANOTHER COLD FRONT WILL GRADUALLY PUSH
INLAND TONIGHT INTO EARLY MONDAY WITH PERIODS OF HEAVY AND
MODERATE RAIN EXPECTED FROM THE CASCADES WESTWARD. TODAY THROUGH
EARLY MONDAY EXPECTED A RAIN AND SNOW MIX EAST OF THE CASCADES.
WIDESPREAD MVFR CIGS IN RAIN AND SNOW WILL CONTINUE THROUGH
TOMORROW MORNING WITH ISOLATED IFR CONDITIONS TODAY AND TONIGHT
HEAVY TO MODERATE PRECIPITATION. IFR SHOULD INCREASE ALONG THE
COAST TONIGHT INTO EARLY MONDAY MORNING AND RAIN BECOMES HEAVY.
&&
.PREV DISCUSSION... /ISSUED 258 AM PST SUN DEC 28 2008/
DISCUSSION...MODELS CONTINUE ON TRACK AND IN GOOD AGREEMENT WITH
CONTINUED HEAVY PRECIPITATION EVENT CENTERED OVER THE MEDFORD
FORECAST AREA. WITH SNOW LEVELS HIGH AND CONTINUED HEAVY PRECIP
RATES...FLOODING IS THE PRIMARY CONCERN OF TODAYS FORECAST.
NARROW BAND OF MOISTURE IS FEEDING IN FROM ACROSS THE
PACIFIC...FEEDING INTO THE SOUTHERN OREGON AND NORTHERN CALIFORNIA
COAST. PW VALUES OF AROUND 1.25 TO 1.5 FEEDING INTO A STRONG
COUPLET OF LLVL CONVERGENCE...ISENTROPIC LIFT AND UPPER LEVEL
DIVERGENCE WILL CONTINUE TO BRING HEAVY RAINFALL RATES TO THE
AREA....MOSTLY IN THE SOUTH COASTAL RANGES AND SOME INTO THE
CASCADES. AREA RAINFALL AMOUNTS INCLUDE 4.5 INCHES AT QUAIL PRAIRIE
IN THE PAST 24 HOURS...7.5 INCHES AT RED MOUND TO 4 INCHES AT
BURNT RIDGE. SOME OF THESE AMOUNTS ARE SNOW MELT FROM SNOW IN THE
UNHEATED BUCKETS...BUT RAINFALL RATES OF .2 TO .3 INCHES PER HOUR
CONTINUE AT MOST OF THE WEST SIDE SITES. LOWER ELEVATION SITES IN
THE CASCADES ARE SHOWING SIMILAR LESSER CONDITIONS WITH GRANDAD
SHOWING 2.5 INCHES OF PRECIP IN THE PAST 24 HOURS AND CONTINUED
1.5 INCHES PER HOUR. MORE IMPORTANTLY THIS IS EXPLAINING THE LAG
IN THE RESPONSE IN THE INLAND RIVERS...CREEKS AND STREAMS AS THE
SNOW PACK HAS STOPPED SOPPING UP THE RAIN AND A CONTINUED INCREASE
IN TEMPERATURES AND SNOW LEVELS ARE FINALLY TURNING TO RUNOFF
BLENDING WITH THE MELTING SNOW PACK WITH THE SMALLER FEEDERS
SHOWING A RAPID INCREASE IN THE STAGE READINGS. FARTHER INLAND THE
RIVERS ARE STILL VERY LOW FOR THIS TIME OF YEAR WITH THE
APPLEGATE...LOST CREEK AND OTHER RESERVOIRS STILL HAVING A GOOD
DEAL OF STORAGE CAPACITY TO MITIGATE MUCH OF THE INLAND
POSSIBILITY OF FLOODING. HOWEVER ON THE COAST THE SMALLER RIVERS
WILL BE COMING UP MORE RAPIDLY THAN THE MAIN STEM INLAND RIVERS
WITH THE COQUILLE EXPECTED TO REACH FLOOD MONDAY MORNING. SMALLER
RIVERS ON THE COAST SUCH AS THE PISTOL...CHETCO...WINCHUCK AND
SMALLER RIVERS AND CREEKS MAY EXPERIENCE FLOODING AS SOON AS LATER
TODAY WITH THE HEAVY RAIN COMBINING WITH RUNOFF. ANOTHER ROUND OF
HEAVY RAIN WITH HIGHER SNOW LEVELS WILL COME AGAIN MONDAY WITH
VERY LITTLE BREAK.
AVIATION...MVFR CONDITIONS WITH OBSCURED HIGHER TERRAIN WILL
CONTINUE THROUGH TOMORROW WITH ISOLATED IFR CONDITIONS IN HEAVIER
PRECIPITATION...ESPECIALLY NEAR THE COAST.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH TUESDAY MORNING FOR ORZ021-ORZ022.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
MONDAY FOR ORZ027.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM
PST THIS AFTERNOON FOR PZZ350-PZZ356-PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST MONDAY
FOR PZZ350-PZZ356-PZZ370-PZZ376.
CCHazardous weather outlook, Dec 28, 4:24 AM PST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 424 AM PST SUN DEC 28 2008 ORZ027-290100- SOUTH CENTRAL OREGON CASCADES- 424 AM PST SUN DEC 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT 4 PM PST TODAY ABOVE 5000 FEET. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WINTER WEATHER ADVISORY FOR SNOW ABOVE 5000 FEET REMAINS IN EFFECT UNTIL 10 AM PST MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ021-022-290100- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 424 AM PST SUN DEC 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TODAY THROUGH TONIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FLOOD WATCH REMAINS IN EFFECT UNTIL TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ024-290100- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- 424 AM PST SUN DEC 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE AREA TODAY THROUGH TONIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 28, 7:59 AM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
759 AM PST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 4 NE GOLD BEACH 42.45N 124.37W
12/28/2008 M2.77 INCH CURRY OR TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. CURRENTLY WINDY AND STILL
RAINING.
0700 AM HEAVY RAIN 2 NNW SITKUM 43.18N 123.87W
12/28/2008 M3.00 INCH COOS OR TRAINED SPOTTER
12 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN 11 NE GRANTS PASS 42.54N 123.15W
12/28/2008 M1.22 INCH JACKSON OR TRAINED SPOTTER
24 HOUR RAINFALL TOTAL
0742 AM SNOW N BONANZA 42.20N 121.40W
12/28/2008 M3.0 INCH KLAMATH OR TRAINED SPOTTER
24 HOUR ACCUMULATION WITH A LIQUID WATER EQUIVALENT OF
0.34 INCHES. CURRENTLY 31 DEGREES AND SNOWING LIGHTLY.
&&
WOODHEADLocal storm report, Dec 28, 9:12 AM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
912 AM PST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM HEAVY RAIN 2 ENE MYRTLE POINT 43.07N 124.10W
12/28/2008 M2.10 INCH COOS OR TRAINED SPOTTER
SINCE MIDNIGHT. SMALL STREAMS ARE FLOODING.
0857 AM HEAVY RAIN 3 ENE COOS BAY 43.39N 124.18W
12/28/2008 M6.40 INCH PZZ310 OR TRAINED SPOTTER
24 HOUR TOTAL ENDING AT 8 AM
0902 AM HEAVY RAIN S SHADY COVE 42.61N 122.82W
12/28/2008 M1.25 INCH JACKSON OR TRAINED SPOTTER
12 HOUR TOTAL ENDING AT 8 AM
0902 AM HEAVY RAIN 5 NNE SELMA 42.34N 123.57W
12/28/2008 M1.88 INCH JOSEPHINE OR TRAINED SPOTTER
24 HOUR TOTAL ENDING AT 8 AM
0909 AM HEAVY RAIN S POWERS 42.88N 124.07W
12/28/2008 M3.97 INCH COOS OR TRAINED SPOTTER
24 HOUR TOTAL ENDING AT 730 AM
0800 AM HEAVY RAIN 8 NNE POWERS 42.99N 124.01W
12/28/2008 M1.72 INCH COOS OR TRAINED SPOTTER
16 HOUR TOTAL ENDING AT 8 AM
&&
SPILDELocal storm report, Dec 28, 9:20 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PST SUN DEC 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM SNOW 11 SSE SPRAGUE RIVER 42.30N 121.41W
12/28/2008 M2.0 INCH KLAMATH OR TRAINED SPOTTER
AMOUNT SINCE 1130 PM PST SATURDAY. STILL SNOWING LIGHTLY
TO MODERATELY.
&&
SPILDEThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 5:50 AM PST | Small Craft Advisory for Winds | MFR | 32 hr | |
| Dec 28, 8:27 AM PST | Areal Flood Warning | MFR | Coos, Curry | 36 hr |
| Dec 28, 8:48 AM PST | Small Craft Advisory for Hazardous Seas | MFR | 4 days | |
| Dec 28, 10:05 AM PST | River Flood Warning | MFR | Coos | 53 hr |
| Dec 28, 10:26 AM PST | River Flood Watch | MFR | Coos, Curry, Douglas | 18 hr |
| Dec 28, 2:27 PM PST | Hazardous Seas Watch | MFR | 12 hr |
Nearby
River Flood Warnings in Oregon, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.